North American Journal of Medical Sciences

CASE REPORT
Year
: 2011  |  Volume : 3  |  Issue : 11  |  Page : 524--526

Enoxaparin-associated giant retroperitoneal hematoma in pulmonary embolism treatment


Fahri Halit Besir1, Mesut Gul2, Tacettin Ornek3, Tulay Ozer4, Bulent Ucan2, Levent Kart3 
1 Department of Radiology, School of Medicine, Duzce University, Turkey
2 Department of General Surgery, School of Medicine, Zonguldak Karaelmas University, Turkey
3 Department of Chest Disease, School of Medicine, Zonguldak Karaelmas University, Turkey
4 Department of Radiology, School of Medicine, Zonguldak Karaelmas University, Turkey

Correspondence Address:
Fahri Halit Besir
Department of Radiology, School of Medicine, Duzce University, Duzce
Turkey

Context: Retroperitoneal hematoma may usually occur as a result of trauma. A life threatening retroperitoneal hematoma is not expected complication of anticoagulation treatment and rarely reported. Low molecular weight heparins (Enoxaparin) which are used as effective and safe medicine in the venous thromboemboly treatment have some major complications such as hematomas of different organs. We aim to present a giant spontaneous retroperitoneal hematoma after anticoagulant treatment of pulmonary embolism with enoxaparin. Case Report: A 73-year-old male patient with the diagnosis of pulmonary embolism underwent anticoagulant treatment (enoxaparin). In the second day of admission, the patient had an episode of abdominal and back pain. Abdominal ultrasonography and computerized tomographic scan revealed a giant retroperitoneal hematoma. Enoxaparin treatment was then stopped and the supportive treatment was started. In the following days, hemoglobin levels returned to normal and a control CT revealed regression of hematoma size. Conclusion: The anticoagulant treatment with enoxaparin may lead to severe hematomas. Therefore, the clinical suspicion is required especially in elderly patients and patients with impaired renal function for retroperitoneal hematoma, when they suffer from acute abdominal pain.


How to cite this article:
Besir FH, Gul M, Ornek T, Ozer T, Ucan B, Kart L. Enoxaparin-associated giant retroperitoneal hematoma in pulmonary embolism treatment.North Am J Med Sci 2011;3:524-526


How to cite this URL:
Besir FH, Gul M, Ornek T, Ozer T, Ucan B, Kart L. Enoxaparin-associated giant retroperitoneal hematoma in pulmonary embolism treatment. North Am J Med Sci [serial online] 2011 [cited 2020 Aug 15 ];3:524-526
Available from: http://www.najms.org/article.asp?issn=1947-2714;year=2011;volume=3;issue=11;spage=524;epage=526;aulast=Besir;type=0